Aromasin and weight gain, now I know Im not going mad...

melclaritymelclarity Member Posts: 3,337
edited February 4 in General discussion
Hey all,

I had to share this as Ive thought I was going mad all these years, but now I know I'm not. I finished my treatment for my 2nd diagnosis in 2015 and was placed onto Arimidex, I was then changed to Aromasin. Post chemo I put on 6kg, this has blown out into 8kg now, to many they would say it wasn't much. However, in 3yrs I have tried EVERYTHING! exercise and diet, I would lose a little but it would reset itself back or more and now I know why. I am stuck on this for a further 2 yrs after discussions with my Oncologist, but Im upset that this is not discussed in depth with patients. I say this only from the point of full knowledge and understanding, not as to whether I would take it or not. This is purely for knowledge and knowing WHY I cannot get this weight off and so I can stop blaming myself and beating myself up.

I will still continue to exercise and watch my diet, eventhough I know whilst on this medication not much will change, knowledge is just power isn't it? in a way Im relieved. Its hard to not get caught up in this post recovery of finding your new normal, but it doesnt help when we aren't told everything. There is light at the end of it I hope LOL

Exemestane (AROMASIN) is a steroidal Aromatase Inhibitor (AI) Your extra weight may hang around and increase after chemotherapy if you also take hormonal therapy (tamoxifen or an aromatase inhibitor). If your body shifts into menopause because of chemotherapy, there's a tendency to gain weight. ... It's important to know that the hormone estrogen suppresses LPL activity on fat cells.

The enzyme lipoprotein lipase (LPL)plays a major role in the metabolism and transport of lipids, and consequently is a participant in the development of obesity•One of its roles is to remove triglycerides from the blood for storage in both adipose tissue and muscle cells.••Enzyme activity may also explain why some people who lose weight regain it so easily. After weight loss and weight stabilization, adipose tissue LPL is increased and its response to meals is heightened.•People easily regain weight after having lost it because they are battling against enzymes that want to store fat. Fat storage is efficient, and fat oxidation is not•The activities of these and other proteins provide an explanation for the observation that some biological mechanism seems to set a person’s body weight or composition at a fixed point; the body will make adjustments to restore that set point if the person tries to change it.

Hope this helps others understand why they can't shift that extra weight post treatment and know you too ARE NOT GOING MAD!!! 

Hugs everyone, am wishing 2 more years away as currently am 8yrs on combined medications and had enough! 

xx
M
«1

Comments

  • Patti JPatti J Member Posts: 475
    @melclarity. I can completely relate to what you are saying about this AI.
    I was on Tamoxifen for five years. I put on at least 10kg. I went up two dress sizes. As soon as I  finished taking the Tamoxifen I lost all of that weight. It was fun buying new clothes which still fit me now, 11 years later.
    I am now taking Letrozole with Palbociclib. My oncologist gets excited when she thinks I have put on weight. She doesn't know that I  have had bullimia in the past.
    It is all well and good to be on these medications but the way we feel about our bodies, given their mutilation, should be considered.
  • primekprimek Broken HillMember Posts: 4,959
    Oh how depressing. 
  • kmakmkmakm MelbourneMember Posts: 7,188
    So frustrating on both levels Mel, the extra weight and not being told. No one has spelled it out to me either.
  • SisterSister Adelaide Hills, SAMember Posts: 4,078
    So it's not that I've been eating all the wrong things?  Actually, it's funny - I'm the same weight just fatter.
  • arpiearpie Mid North Coast, NSWMember Posts: 2,775
    Funny how it moves around sometimes, eh @Sister?

    I reckon I've whacked on a good 3-4kg since going onto Exemestane in the last 6 months (and I didn't eat too much at Xmas/New Year either.)   I used to have a waist!!  No more do I wear a top that tucks into my trousers!  Only loose baggy top stuff for me now!  

    Mine is all around my belly ..... when I sit down, I have 2-3 rolls of belly fat that I didn't have before - not that it was ever a 6 pack or anything, either!  I am doing roughly the same exercise that I've been doing the last 5-10 years & eating similar food as well ..... so I reckon I shouldn't be putting on weight!

    Your explanation of how the body NEEDS to gain weight with these lipase ...... is the secret to losing weight after going thru 'natural' menopause too (even if NOT on AIs.)   It is these hormones that are dictating the 'fat saving' and it needs a blood test to show which are out of synch ..... and, if followed, a specific diet that appears to have you continuously eating small but nutritious food (to keep the Basal Metabolic Rate 'high' which burns up calories) is what helps drop the weight off! over a period of time.

    Thanks for that @melclarity.

  • Milly21Milly21 Member Posts: 90
    I’ve been on tamoxifen 2 years and have put on weight,before Xmas I lost 2.5 kg following the csiro diet,but I was being so good,doing it perfectly,then put all of it back on over January,I’ve just started diet again,I reckon I can lose weight if careful but it so much harder than before tamoxifen, 
  • melclaritymelclarity Member Posts: 3,337
    edited February 4
    @Patti J and @Milly21 Tamoxifen is a non steroidal AI, so it's a bit different to Aromasin. I was on Tamoxifen for 4yrs and had a recurrence, but I had no issues with weight gain on that. It does affect weight but not to the degree as the Aromasin does, just futile honestly. They say you have to keep your weight down but then you're put on a steroid medication and one like this that causes weight gain and nothing you can do to stop it. Your body resets to the extra every  time. Not sure what they want you to do. Its a matter of put up with the weight until you finish the AI. 

    At least Im not going to kill myself anymore with something I cannot control at all. Again, pain and fatigue as a result of meds but hey....you need to be active LOL. They have no clue how hard it is on medication to do what they feel is good for you. 

    I just thought it was interesting information that would resonate for anyone on Aromasin. 

    @arpie I had a very nasty unnatural menopause thanks to chemo which obviously didn't help lol. There's no losing weight as long as on the medication, so Im not going to beat myself up over it anymore, like we dont have enough pressure?? yet we are put into an impossible situation...but lets bang on about how important it is to keep your weight down?? I think the wider community need to catch up and realise this is one of many problems we are facing.
    @Zoffiel exactly!!! I agree with you lol, just shitty isn't it? but I guess its in line with the thing of do what makes you feel good and until I get off the damn thing have to accept the extra whoa!!!! grrrrr 

    xx
    M

  • iserbrowniserbrown Regional VictoriaMember Posts: 3,505
    edited February 4
    @melclarity
    Thanks for the informative post. I'm on Aromasin and so pleased , not!
    Add cortisone and underactive thyroid into the mix yippee!  What hope  have I got!

  • AllyJayAllyJay Member Posts: 575
    What with me being on prednisolole for the past six years and letrozole for the past two years, it's no wonder that I look like a bowl of jelly standing on two guitar strings. Or, as my beloved said to me, I look a bit like a sports car, sort of, a VW beetle...fat in the middle and tapering at the ends...rats...
  • melclaritymelclarity Member Posts: 3,337
    Sorry ladies, I know its a bit of a downer but at least it answers for alot! and something we can all relate to. @iserbrown gee as if this isnt enough?? uuugh and @AllyJay I loved your analogy so annoying but knowing its not us not doing enough!!! which is what made me furious!! Its like someone feeding you cake and telling you to keep the weight off...please!!! 
  • arpiearpie Mid North Coast, NSWMember Posts: 2,775
    At least we have a good sense of humour about it and can laugh about it ..... sort of!   ;)   

    Great analogies & cartoons, ladies!   xx
  • iserbrowniserbrown Regional VictoriaMember Posts: 3,505
    Nuh! Not funny! 
    It's downright annoying 
Sign In or Register to comment.